Cefepime-Induced Encephalopathy

Link to article at PubMed

Cureus. 2021 Feb 4;13(2):e13125. doi: 10.7759/cureus.13125.

ABSTRACT

Cefepime, a fourth-generation cephalosporin, remains an essential antibiotic targeting a broad spectrum of Gram-positive and Gram-negative organisms. However, it also remains an important, yet often unrecognized, cause of encephalopathy. We are here to discuss a case of a 74-year-old male with a common bile duct low-grade adenoma who presented to the hospital for lethargy. He was placed on intravenous cefepime for a Pseudomonas-infected hepatobiliary abscess. Approximately five days later, the patient's spouse reported acutely worsening cognitive changes. The cefepime level was significantly elevated at 160 µg/mL. Although not completely understood, cefepime is felt to antagonize gamma-aminobutyric acid A (GABA-A) receptors and possibly inhibit GABA release. This risk is accentuated in patients with underlying renal dysfunction and increased inflammation across the blood-brain barrier. Clinical manifestations include an impaired level of consciousness, delirium, myoclonus, and seizures. The treatment of choice is the cessation of the antibiotic, which resolves the neurotoxicity within approximately 48 hours. It is important to recognize cefepime as a potential culprit of acute-onset encephalopathy in the appropriate clinical setting, and the cessation of therapy would lead to a complete resolution of its associated neurotoxicity.

PMID:33728142 | PMC:PMC7935159 | DOI:10.7759/cureus.13125

Leave a Reply

Your email address will not be published.